Prevalence and risk factors of hyperpigmentation induced by hydroxychloroquine in lupus patients
Keywords:Hydroxychloroquine, Skin, Pigmentation, Systemic lupus erythematosus, Prevalence, Risk factors, Saudi Arabia
Background: Antimalarials including hydroxychloroquine (HCQ) have been used in the treatment of systemic lupus erythematosus (SLE) for more than 50 years. Few cases of hyperpigmentation attributed to HCQ have been reported in the literature from different geographical areas. However, no case reports or local studies from Saudi Arabia estimated the magnitude of HCQ adverse effect. This study aimed to estimate the prevalence of HCQ-induced hyperpigmentation and to investigate the possible risk factors related to this condition.
Methods: This retrospective study was conducted at King Abdulaziz University Hospital. All SLE patients on HCQ treatment, aged 18 years or above who visited Rheumatology and Dermatology Clinics were included. Those with the previous history of hyperpigmentation before starting HCQ treatment, or on chloroquine or quinacrine therapy were excluded. Medical records from September 2005 until June 2016 were reviewed.
Results: Out of 199 cases, 98 (49.2%) cases had hyperpigmentation, only 13 (13.3%) cases reported resolution. The main sites affected were the hands 46 (23.1%), followed by face 45 (22.6%), then feet 18 (9.0%), leg and whole body equally 12 (6.0%). There was a significant association between hyperpigmentation and receiving medications, history of ecchymosis, sun exposure, the presence of mucous membrane pigmentations (p<0.0001, p=0.012, p<0.0001, p=0.022 respectively).Conclusions: HCQ-induced pigmentation is considered uncommon adverse effect of HCQ, with a prevalence rate of 49.2% indicated in this study. Furthermore, history of bruising, sun exposure, and the presence of mucous membrane pigmentation are possible predisposing factors.
Ballocca F, D'Ascenzo F, Moretti C, Omede P, Cerrato E, Barbero U, et al. Predictors of cardiovascular events in patients with systemic lupus erythematosus (SLE): a systematic review and meta-analysis. European J Prevent Cardiol. 2015;22(11):1435-41.
Nika M, Blachley TS, Edwards P, Lee PP, Stein JD. Are Long-Term Chloroquine or Hydroxychloroquine Users Being Checked Regularly for Toxic Maculopathy? JAMA Ophthalmol. 2014;132(10):1199-208.
Xiong W, Lahita RG. Novel Treatments for Systemic Lupus Erythematosus. Therapeutic Advances in Musculoskeletal Disease. 2011;3(5):255-66.
Skare T, Ribeiro CF, Souza FH, Haendchen L, Jordão JM. Antimalarial cutaneous side effects: a study in 209 users. Cutaneous and ocular toxicology. 2011;30(1):45-9.
Dereure O. Drug-induced skin pigmentation. Am J Clin Dermatol. 2001;2(4):253-62.
Ricci F, De Simone C, Del Regno L, Peris K. Drug-induced hair colour changes. Eur J Dermatol. 2016;26(6):531-6.
Ferrazzo KL, Payeras MR, Surkamp P, Danesi CC. Pathological pigmentation of the skin and palate caused by continuous use of chloroquine: Case Report. J Oral Diagnosis. 2017;2(1):1-5.
Cohen PR. Hydroxychloroquine-associated hyperpigmentation mimicking elder abuse. Dermatology Therapy. 2013;3(2):203-10.
Kalampalikis A, Goetze S, Elsner P. Isolated hyperpigmentation of the oral mucosa due to hydroxychloroquine. JDDG: Journal der Deutschen Dermatologischen Gesellschaft. 2012;10(12):921-2.
Tracy CL, Blakey B, Parker G, Roebuck J. Hydroxychloroquine-induced hyperpigmentation. J Clin Rheumatol. 2013;19(5):292.
Sawalha AH. Hydroxychloroquine-induced Hyperpigmentation of the Skin. J Rheumatol. 2015;42(1):135-6.
Jallouli M, Frances C, Piette JC, Huong du LT, Moguelet P, Factor C, et al. Hydroxychloroquine-induced pigmentation in patients with systemic lupus erythematosus: a case-control study. JAMA Dermatol. 2013;149(8):935-40.
Bahloul E, Jallouli M, Garbaa S, Marzouk S, Masmoudi A, Turki H, et al. Hydroxychloroquine-induced hyperpigmentation in systemic diseases: prevalence, clinical features and risk factors: a cross-sectional study of 41 cases. Lupus. 2017;26(12):1304-8.
Maubec E, Wolkenstein P, Loriot MA, Wechsler J, Mulot C, Beaune P, et al. Minocycline-Induced DRESS: Evidence for Accumulation of the Culprit Drug. Dermatology. 2008;216(3):200-4.
Coulombe J, Boccara O. Hydroxychloroquine-related skin discoloration. Canadian Med Association J. 2017;189(5):212.
Morrison LK, Nordlund JJ, Heffernan MP. Persistent cutaneous hyperpigmentation due to hydroxychloroquinone one year after therapy discontinuation. Dermatol Online J. 2009;15(12):15.
Lau JF, Dean SM, Rooke TW, Olin JW. Serpentine supravenous hyperpigmentation due to hydroxychloroquine. Vascular medicine (London, England). 2016;21(6):558-9.
Melikoglu MA, Melikoglu M, Gurbuz U, Budak BS, Kacar C. Hydroxychloroquine-induced hyperpigmentation: a case report. J Clin Pharm Therap. 2008;33(6):699-701.
Puri PK, Lountzis NI, Tyler W, Ferringer T. Hydroxychloroquine-induced hyperpigmentation: the staining pattern. J Cutaneous Pathol. 2008;35(12):1134-7.
Rood MJ, Vermeer MH, Huizinga TW. Hyperpigmentation of the skin due to hydroxychloroquine. Scandinavian J Rheumatol. 2008;37(2):158.
Lisi P, Assalve D, Hansel K. Phototoxic and photoallergic dermatitis caused by hydroxychloroquine. Contact dermatitis. 2004;50(4):255-6.